Monitoring and Managing Adverse Drug Reactions

Bleeding is the most common adverse reaction. Throughout administration of the thrombolytic drug, the nurse assesses for signs of bleeding and hemorrhage (see earlier discussion on warfarin). Internal bleeding may involve the GI tract, genitourinary tract, intracra-nial sites, or respiratory tract. Symptoms of internal bleeding may include abdominal pain, coffee-ground emesis, black tarry stools, hematuria, joint pain, and spitting or coughing up of blood. Superficial bleeding may occur at venous or arterial puncture sites or recent surgical incision sites. As fibrin is lysed during therapy, bleeding from recent injection sites may occur. The nurse must carefully monitor all potential bleeding sites (including catheter insertions sites, arterial and venous puncture sites, cutdown sites, and needle puncture sites). For minor bleeding at a puncture site, the nurse can usually control bleeding by applying pressure for at least 30 minutes at the site, followed by the application of a pressure dressing. The puncture site is checked frequently for evidence of further bleeding. Intramuscular injections and nonessential handling of the patient are avoided during treatment. Venipunctures are done only when absolutely necessary.

If uncontrolled bleeding is noted or the bleeding appears to be internal, the nurse stops the drug and immediately contacts the primary health care provider because whole blood, packed red cells, or fresh, frozen plasma may be required. Vital signs are monitored every hour or more frequently for at least 48 hours after the drug use is discontinued. The nurse contacts the primary health care provider if there is a marked change in one or more of the vital signs. Any signs of an allergic (hyper-sensitivity) reaction, such as difficulty breathing, wheezing, hives, skin rash, and hypotension, are reported immediately to the primary health care provider.

0 0

Post a comment